IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

The Impossibility of a Just Pigouvian

  • Casilda Lasso de la Vega

    (University of the Basque Country)

  • Christian Seidl

    (University of Kiel)

An income inequality measure satisfies the Pigou-Dalton transfer principle if progressive transfers decrease income inequality. When transfers cause transaction costs, one can trace out the maximum leakage such that the transfer pays at the margin. An income inequality measure is leaky-bucket consistent if the transaction costs of a transfer are neither negative nor do the exceed the amount of the transfer. We show that the Pigou-Dalton transfer principle and leaky-bucket consistency are not reconcilable. Experimental research has shown that subjects’ behavior exhibit graded compensating justice, that is compensating income changes which maintain the degree of income inequality and point in the same direction should provide less income compensation for richer than for poorer income recipients. We show also that the Pigou-Dalton transfer principle and graded compensating justice are not reconcilable.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.ecineq.org/milano/WP/ECINEQ2007-69.pdf
Download Restriction: no

Paper provided by ECINEQ, Society for the Study of Economic Inequality in its series Working Papers with number 69.

as
in new window

Length: 15 pages
Date of creation: 2007
Date of revision:
Handle: RePEc:inq:inqwps:ecineq2007-69
Contact details of provider: Web page: http://www.ecineq.org
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Coral del RÎo & Javier Ruiz-Castillo, 2000. "Intermediate inequality and welfare," Social Choice and Welfare, Springer, vol. 17(2), pages 223-239.
  2. Kolm, Serge-Christophe, 1976. "Unequal inequalities. II," Journal of Economic Theory, Elsevier, vol. 13(1), pages 82-111, August.
  3. Christian Seidl, 2001. "Inequality measurement and the leaky-bucket paradox," Economics Bulletin, AccessEcon, vol. 4(6), pages 1-7.
  4. Eva Camacho-Cuena & Tibor Neugebauer & Christian Seidl, 2007. "Leaky Buckets Versus Compensating Justice: An Experimental Investigation," Working Papers 74, ECINEQ, Society for the Study of Economic Inequality.
  5. Amiel, Yoram & Cowell, Frank A., 1992. "Measurement of income inequality : Experimental test by questionnaire," Journal of Public Economics, Elsevier, vol. 47(1), pages 3-26, February.
  6. Blackorby, Charles & Donaldson, David, 1978. "Measures of relative equality and their meaning in terms of social welfare," Journal of Economic Theory, Elsevier, vol. 18(1), pages 59-80, June.
  7. Buhong Zheng, 2007. "Unit-Consistent Decomposable Inequality Measures," Economica, London School of Economics and Political Science, vol. 74(293), pages 97-111, 02.
  8. Dagum, Camilo, 1990. "On the relationship between income inequality measures and social welfare functions," Journal of Econometrics, Elsevier, vol. 43(1-2), pages 91-102.
  9. Bossert, Walter & Pfingsten, Andreas, 1990. "Intermediate inequality: concepts, indices, and welfare implications," Mathematical Social Sciences, Elsevier, vol. 19(2), pages 117-134, April.
  10. Harrison, Elizabeth & Seidl, Christian, 1994. " Perceptional Inequality and Preferential Judgements: An Empirical Examination of Distributional Axioms," Public Choice, Springer, vol. 79(1-2), pages 61-81, April.
  11. Peter Lambert & Giuseppe Lanza, 2006. "The effect on inequality of changing one or two incomes," Journal of Economic Inequality, Springer, vol. 4(3), pages 253-277, December.
  12. Kolm, Serge-Christophe, 1976. "Unequal inequalities. I," Journal of Economic Theory, Elsevier, vol. 12(3), pages 416-442, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:inq:inqwps:ecineq2007-69. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Maria Ana Lugo)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.